Heavy Rain, Zapata
- When
- September 25, 6:55 PM CST to 8:55 PM CST
- Where
- Zapata County, Zapata Arpt
- Reported by
- AWOS
- Coordinates
- 26.880, -99.280
KAPY AWOS reported 2.65 inches of rainfall in less than three hours.
Numerous showers and thunderstorms developed along a weak cold front that pushed across the Ranchlands and the Rio Grande Valley. Training convective activity moved slowly across Zapata County and produced heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BRO wrote it up.
Numerous showers and thunderstorms developed along a weak cold front that pushed across the Ranchlands and the Rio Grande Valley. Training convective activity moved slowly across Zapata County and produced heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 25, 6:05 PM CST, 50 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service BROWNSVILLE TX 705 PM CDT Sun Sep 25 2016 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...Moderate and gusty southeast winds prevail across deep south Texas this evening. Latest BRO radar indicates scattered showers and thunderstorms the extreme western portions of the CWA. This activity is associated with a weak cold front approaching the area. THe latest HRRR and NAM models suggest that some of this activity could reach the TAF sites after midnight, mainly after 09z. Otherwise, winds will gradually diminish by later this evening with some brief MVFR ceilings possible overnight. Rain chances will increase on Monday as the front approaches from the west and moisture pools ahead of it. && .PREV DISCUSSION... /issued 221 PM CDT Sun Sep 25 2016/ SHORT TERM (Tonight through Monday Night): A negative tilt H5 trough is moving laterally from west to east across the upper plains today. It extends a weakness southwest to a cutoff low over North- west Mexico. High pressure is over the central high plains and a cold front is pushing out ahead of that high pressure over North Central Texas. High pressure is also over the Gulf of Mex, driving a moderate southeast flow over the CWA, pumping moisture ashore. Marine showers are ongoing over the Gulf adjacent to the CWA, while isolated to scattered afternoon convection is developing over the CWA. Daytime convection should decrease this evening as heating subsides, however, there is enough moisture such that it may not entirely disappear, especially over the Gulf and along the coast tonight. Plus, a few showers may push south ahead of the front, whose transection of the Rio Grande should end up between Del Rio and Laredo tonight. Despite somewhat more robust pop percentages than usual of late, QPF amounts will remain relatively low, at a quarter of an inch or less. Overnight low temperatures will be in the mid 70s with a light east southeast wind. The NAM starts out the work week Monday morning with ongoing Gulf showers and streamers moving onto the coast and over the Lower Valley, even reaching the southern Mid Valley. Though convective coverage will be in the numerous category, overall QPF still looks manageable at under a half an inch, though some locally heavier downpours will be possible. Light winds will back from east southeast early Monday morning to east northeast through the day. Max temperatures will be slightly lower than today, mainly in the mid to upper 80s. A shift to north winds Monday night signals that the front will edge into the area, but marginally drier air will not push all the way through, and the front may hang up at the coast. QPF amounts again still look modest at less than half an inch, although heavier amounts look feasible over the Gulf. Overnight low temperatures will be a bit less than tonight, in the lower to mid 70s. LONG TERM (Tuesday through Sunday): The main effort in the long term portion of the forecast was to reduce rain chances and shift the focus of the precipitation to along the immediate coastal area and the adjacent coastal waters in the wake of the above-mentioned cold front. Isolated to scattered thunderstorms and/or showers are forecast Tuesday through Thursday as deep tropical moisture remains in place near the coast in the wake of the front. The atmosphere will then rapidly dry beginning Thursday night and afterwards, leading to dry weather at that time and through the remainder of the forecast. Temperatures tempered to near normal levels immediately in the wake of the front will gradually warm to above normal levels by the end of the forecast period courtesy of abundant sunshine and limited cloud cover. MARINE (Tonight through Monday night): High pressure over the Gulf will be countered by a weak area of low pressure over the Southwest Gulf and by the approach of a weak cold front pushing slowly through South Central Texas tonight. Moderate southeast winds today will weaken and shift to east tonight, and will then become light to moderate northeast on Monday. Winds will back to north and will become moderate Monday night as the front moves near to and over the lower Texas Coast. Seas will remain low to moderate through the short term. Isolated to scattered showers with embedded thunderstorms will continue over the marine areas. Tuesday through Sunday: Moderate generally northeast winds and moderate seas will prevail through the period in the wake of the cold front discussed above. Wind speeds may be strong enough on all or portions of the Lower Texas coastal waters Tuesday and Tuesday night to warrant a Small Craft Exercise Caution. && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 63
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 402 PM CDT SUN SEP 25 2016 TXZ248>257-262115- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 402 PM CDT SUN SEP 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH TEXAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINFALL AND NUISANCE FLOODING IN LOW-LYING AND POORLY- DRAINING AREAS...ARE FORECAST FOR MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ130-132-135-150-155-170-175-262115- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 402 PM CDT SUN SEP 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF THE LOWER TEXAS COASTAL WATERS TODAY AND TONIGHT. WIND GUSTS TO NEAR 30 KNOTS...FREQUENT CLOUD TO WATER LIGHTNING STRIKES AND HEAVY RAINFALL REDUCING VISIBILITIES TO LESS THAN A MILE CAN BE EXPECTED WITH STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF THE LOWER TEXAS COASTAL WATERS MONDAY THROUGH WEDNESDAY. WIND GUSTS TO NEAR 30 KNOTS...FREQUENT CLOUD TO WATER LIGHTNING STRIKES AND HEAVY RAINFALL REDUCING VISIBILITIES TO LESS THAN A MILE CAN BE EXPECTED WITH STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
654 PM CDT SUN SEP 25 2016
TXZ248-260030-
ZAPATA TX-
654 PM CDT SUN SEP 25 2016
...SPECIAL WEATHER STATEMENT...
AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST
OF ESCOBAS TO NEAR SIESTA SHORES. MOVEMENT WAS NORTH AT 25 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ZAPATA...LOPENO...BUSTAMANTE...MEDINA...ZAPATA MIDDLE SCHOOL...
MORALES-SANCHEZ...LAS PALMAS...ESCOBAS...
ZAPATA HIGH SCHOOL AND ZAPATA COUNTY PUBLIC LIBRARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2718 9943 2727 9945 2731 9939 2731 9936
2727 9932 2727 9896 2679 9896 2668 9901
2657 9917 2672 9921 2675 9924 2685 9927
2687 9932 2692 9932 2693 9938 2696 9939
2698 9938 2702 9942 2702 9945 2706 9945
TIME...MOT...LOC 2352Z 169DEG 22KT 2722 9920 2682 9929
SPEECESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
748 PM CDT SUN SEP 25 2016
TXZ248-260145-
ZAPATA TX-
748 PM CDT SUN SEP 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR ZAPATA COUNTY UNTIL 845 PM CDT...
AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER SIESTA SHORES...OR NEAR ZAPATA...MOVING
NORTH AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ZAPATA...BUSTAMANTE...MEDINA...ZAPATA MIDDLE SCHOOL...
MORALES-SANCHEZ...LAS PALMAS...ZAPATA HIGH SCHOOL...
FALCON LAKE ESTATES...ZAPATA COUNTY PUBLIC LIBRARY AND FALCON SHORES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2709 9943 2711 9944 2718 9943 2727 9945
2732 9937 2727 9933 2727 9896 2664 9914
2665 9920 2672 9921 2675 9924 2685 9927
2687 9932 2692 9932 2693 9938 2696 9939
2698 9938 2702 9942 2702 9945 2706 9945
TIME...MOT...LOC 0047Z 194DEG 18KT 2683 9925
SPEECEThe national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
KAPY AWOS reported 2.65 inches of rainfall in less than three hours.
Zapata County Sheriff's Office reported several cars stalled in flooded streets in the city of Zapata.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658940, 658941.